Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 71, NWS Lincoln, IL

May 12, 1999McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 1999, 3:12 PM CDT for McLean County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1999, 3:12 PM CDT (20:12 UTC)
Expired
May 12, 1999, 4:00 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSPI 122015 RRA
SVRSPI
ILC113-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT WED MAY 12 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 310 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES NORTHEAST OF BLOOMINGTON... MOVING NORTH NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWANDA
  LEXINGTON
  CHENOA
  GRIDLEY


LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:15 PM CDT, 57 minutes earlier.

Area forecast discussion, May 12, 2:15 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 12 1999

FCST CONCERNS THIS PD WL BE PRECIP AMTS AND DURATION...AND IF ANY
HIGHLIGHTS NEEDED WITH EXPECTED HEAVY RAINFALL. 18Z SFC MAP INDICATING
WMFNT LOCATED JUST NORTH OF CWFA WITH LAPS DATA DEPICTING BEST AREA
OF INSTABILITY ALONG AND JUST NORTH OF BNDRY. SVL CELLS DVLPD NEAR
BNDRY LATE THIS MRNG AND DEPOSITED 1.5 IN OF RAIN IN LESS THAN AN
HOURS TIME ALONG WITH SOME PEA SIZED HAIL. MODELS NOT DOING TOO
BADLY WITH THEIR OVERALL SOLUTION WITH EVOLVING PATTERN ACRS THE
STATE OVR THE NEXT 12 TO 24 HRS. UPPER WAVE FCST TO SLOWLY PUSH THRU
THE MIDWEST THRU THU WITH ETA AND NGM SOLUTIONS LOOKING THE BEST.
PWATS (1-1.4) AND UPPER LEVEL DIVERGENCE SUGGEST BEST THREAT OF
HEAVY RAINFALL ACRS THE CWA INTO THU MRNG. UPPER SYSTEM TO TAKE ON
MORE OF A NW-SE ORIENTATION OVR CNTRL IL BY THU WITH 850 DEW POINTS
HOLDING FM 8-10 DEGREES C THRU THE PD. CONTEMPLATED FFA FOR AREA BUT
COUNTY FFG VALUES STILL RATHER HIGH AT THIS TIME. HOWEVER...DUE TO
THE LONGER DURATION OF MOD RAINFALL EXPECTED INTO THU DECIDED TO
ISSUE A FLOOD WATCH TNT AND THU FOR ENTIRE CWA. AGREE WITH HPC ERD
AND AERAL ALIGNMENT WITH SOME ISOLD 3 INCH AMTS POSSIBLE BY THU
MRNG.

SFC WV FCST TO SHIFT NORTHEAST WITH UPPER LOW ON THU BUT AXIS OF
MOISTURE REMAINS ACRS THE STATE DURING THE DAY SO WL CONTINUE
SHOWER THREAT WITH EVEN SOME ISOLD TSRA REMAINING ACRS THE SE HALF.
NGM LI/S RANGING FROM 0 TO -4 INTO THU AFTERNOON WITH COLD POOL FCST
TO PUSH THRU THE AREA DURING THE LT MRNG AND EARLY AFTERNOON HOURS.
WL CONTINUE -SHRA THREAT ACRS THE EAST THU NIGHT WITH SYSTEM FINALLY
PUSHING FAR ENOUGH TO OUR EAST ON FRI TO ALLOW SOME DRYING TO OCCUR.
COORD WITH KDVN...KLOT...KLSX...KPAH AND NCEP HPC.

.ILX...FLOOD WATCH TONIGHT AND THU FOR ENTIRE ILX CWA

PRELIMINARY CCF FOR COORDINATION...

SPI WB 055/067 052/072 055 44+63
PIA WB 054/066 051/070 054 44+63
DEC TB 056/066 051/071 054 44+64
CMI TB 057/067 050/071 054 44+75
MTO TB 059/068 050/070 054 44+76
LWV TB 060/070 052/072 055 44+76

SMITH

In the hours before

Special weather statement, May 12, 11:00 AM CDT, 4 hours 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121600-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 12 1999

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER CENTRAL OR SOUTHEASTERN
ILLINOIS THROUGH TONIGHT.

A STORM SYSTEM OVER OKLAHOMA WILL MOVE NORTHEASTWARD INTO ILLINOIS
THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL OCCUR THROUGH TONIGHT AS THIS SYSTEM
APPROACHES. HEAVY RAIN AND SMALL HAIL WILL BE LIKELY WITH THE
STRONGER STORMS. MARGINAL ATMOSPHERIC INSTABILITY...WILL REDUCE THE
CHANCES FOR ANY ORGANIZED SEVERE WEATHER THROUGH TONIGHT.

KETCHAM
Special weather statement, May 12, 11:00 AM CDT, 4 hours 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121600-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 12 1999

NO SEVERE THUNDERSTORMS ARE EXPECTED OVER CENTRAL OR SOUTHEASTERN
ILLINOIS THROUGH TONIGHT.

A STORM SYSTEM OVER OKLAHOMA WILL MOVE NORTHEASTWARD INTO ILLINOIS
THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL OCCUR THROUGH TONIGHT AS THIS SYSTEM
APPROACHES. HEAVY RAIN AND SMALL HAIL WILL BE LIKELY WITH THE
STRONGER STORMS. MARGINAL ATMOSPHERIC INSTABILITY...WILL REDUCE THE
CHANCES FOR ANY ORGANIZED SEVERE WEATHER THROUGH TONIGHT.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:24 PM CDTSevere Thunderstorm WarningILXCass, Morgan36 min
May 12, 3:00 PM CDTSevere Thunderstorm WarningILXCass30 min
May 12, 3:23 PM CDTSevere Thunderstorm WarningILXMason52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.